1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 and steroids

Discussion in 'Ask A Question' started by Miss_Piggywig, Oct 26, 2019.

  1. Miss_Piggywig

    Miss_Piggywig Type 2 · Member

    Messages:
    20
    Likes Received:
    52
    Trophy Points:
    33
    Sorry to moan but I am feed up of feeling awful. I'm on pred for PMR. This has sent my blood sugar so high. My diabetic nurse hasn't been able to suggest anything. Try and stay low carb although I crave sugar. Anyone any suggestions on what I can do or take and suggest to my diabetic nurse? Thanks
     
    • Hug Hug x 4
  2. Goonergal

    Goonergal Type 2 · Moderator
    Staff Member

    Messages:
    9,446
    Likes Received:
    16,900
    Trophy Points:
    198
  3. Miss_Piggywig

    Miss_Piggywig Type 2 · Member

    Messages:
    20
    Likes Received:
    52
    Trophy Points:
    33
    Thanks. I think insulin is possibly where in going but no one will help. Drs say say DN but she doesn't know what to do either. So just left feeling awful with high blood sugars.
     
  4. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,568
    Likes Received:
    1,439
    Trophy Points:
    198
    If you need insulin then you need insulin. If your DN isn't competent to help then can she refer you to an endocrinologist? My (very limited) understanding is that it isn't uncommon to need insulin while on steroids....
     
  5. ianf0ster

    ianf0ster Type 2 · Well-Known Member

    Messages:
    1,063
    Likes Received:
    471
    Trophy Points:
    143
    Hi Miss_Piggywig,
    Is your DN supportive of you trying Low Carb? - If so you are very lucky because for most of us both GP and DN are very much for doubling down on the conventional Low Fat, High Carb garbage that made us T2 in the first place!

    Carbs and Sugars (and particularly in combination with fats) can be an addiction for certain people. There is no shame if you happen to be one of them.

    So if you feel irresistibly drawn to sweet food then I can only suggest 2 possible courses of action:
    Either you take the slowly cutting down approach which smokers do when using nicotine patches etc to reduce cigarette consumption.
    Or you take the 'cold turkey' approach that hard drug addicts and alcoholics use to get clean/sober.

    There are several no-carb sweeteners that you can use for the3 first approach.
    There are many delicious High Fat or High Protein foods that you can eat to distract your mind from sweet things if you decide to take the 2nd approach.

    Only you can possibly know yourself well enough to know which approach is more likely to work in your case.

    Some others have succeeded in curbing BG increase and weight gain while on Steroids, so it is possible, but we all know that it isn't easy since most people gain weight while on steroids.

    Best wishes,
    Ian
     
    • Like Like x 1
  6. VashtiB

    VashtiB Type 2 · Well-Known Member

    Messages:
    798
    Likes Received:
    440
    Trophy Points:
    123
    I'm another who craves sugar- though I do find that it has lessened (not gone) over time. For me what has helped is the no sugar syrups-very low carbs. They give me a bit of a sweet taste but not the cravings because (to be frank) they aren't as nice as sugar. The other thing that helps is diet jelly- for the same reasons.

    Good luck
     
    • Winner Winner x 1
  7. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,052
    Likes Received:
    21,697
    Trophy Points:
    298
    With PMR you normally would start on a high dose of preds but as it responds the dosage is usually stepped down but often only down to maintenance dose.

    I have been maintaining my blood sugars in mostly the normal range for some while I don't have PMR but my condition is also treated with preds and have been taking them for about 17 years now. I have never been on insulin only metformin and have gained some control by diet IE very low carb healthy fat though this may not work for every one insulin or other blood sugar reducing meds or low carb and like me maybe lowish calorie intake are I think your only alternatives as preds do what preds do and you can't really alter that.

    It maybe an idea if you ask your DN if it is possible to try diet or other meds for a while to see if you can bring your levels down. I though not on insulin would not hesitate to go on it if it was necessary

    Good luck

    You may hate preds but often they are all that keeps you going.
     
    • Informative Informative x 1
    • Useful Useful x 1
    #7 JohnEGreen, Oct 27, 2019 at 9:53 AM
    Last edited: Oct 27, 2019
  8. Miss_Piggywig

    Miss_Piggywig Type 2 · Member

    Messages:
    20
    Likes Received:
    52
    Trophy Points:
    33
    Thanks
    I'm waiting for an appointment with district team. I agree pred us keeping me moving at the moment. I'm at the stage if insulin will make me feel better I'll go for it.
     
    • Like Like x 1
  9. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,052
    Likes Received:
    21,697
    Trophy Points:
    298
    There is one thing concerning preds when on insulin as the effect on the livers reaction to insulin is sometimes inconsistent you have to be aware of the possibility of hypos and keep an eye on it as I say I don't take insulin and maintain by diet alone plus metformin but have had the odd hypo myself so I always test at bedtime and if I think I'm too low will have some carbs, it doesn't happen often you just need to be aware that it can.
     
  10. Lazybones

    Lazybones Type 2 · Well-Known Member

    Messages:
    397
    Likes Received:
    327
    Trophy Points:
    123
    I've heard of this before - Diabetes (Particularly with a Type 2 on Steroids) as this combination definetely dosen't go well together as the steroids will interfere with the natural body's controls in dealing with the blood/glucose, hence raising the blood sugar levels.

    By all means cut back on the Carbs and compensate by eating more of the HEALTHY fats as in the LCHF approach to controlling blood/glucose levels, but don't expect a miricle outcome or instant benifit from doing this.

    It might be better to ask your DN or Dr to consider increading your steroid dosage (usually it's doubled up) and to then only take the steroids on alternative days. This will allow your body to better attempt to clear the rqised blood/glucose level on the days when the steroids are not taken.

    Please don't change your medication dosage or routeens without seeking permission from your Dr. or DN as these are the people who will know your medical needs better than any of us 'Amateur's' would know here on the diabetic forum.

    Best of Luck - Please let us know what happens.
     
    • Agree Agree x 1
  11. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,052
    Likes Received:
    21,697
    Trophy Points:
    298
    Yup prednisolone interferes with the livers sensitivity to insulin in such a way that the liver keeps on dumping glucose into the blood stream even though the amount of insulin being produced would normally cause it to stop doing so this drives blood sugars up. If and when sensitivity of the liver is restored even temporarily due to the inconsistency of the action of preds it immediately stops supplying stored glucose and you can get a pronounced reduction in blood sugars this is also true for T1s who may be taking prednisolone.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook